How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 14831
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Dog Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

My 8 month old shitzu/Bichon 10.lbs ate some clonazepam 0.5mg

Customer Question

my 8 month old shitzu/Bichon 10.lbs ate some clonazepam 0.5mg nnot sure how many if any bottle chewed some were crused he did vomit twice bit wobbly comes when called
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Kara replied 1 year ago.
Hello, my name is***** and I have over 20 years of experience as a veterinarian. I'm sorry to hear that Sparky ingested some Clonazepam 0.5mg tablets.
It would be very helpful for you count the number of pills left and try to determine how many he may have eaten.
I am assuming that this occurred at least a couple hours ago and his body has had time to digest and absorb the drug if he is wobbly, so it is much too late to induce vomiting.
This is a drug in the benzodiazepine family, a relative of valium. We do give Clonazepam (Klonopin) to dogs for control of seizures and anxiety or phobia disorders. A usual dose is 0.05mg to 0.25mg per kilogram (2.2 pounds) of body weight every 8 hours. So an 10 pound (4.54kg) dog could take 0.227mg to 1.136mgs every 8 hours.
If he ate one to two of a 0.5mg tablets then he ate within the recommended dose.
As long as Sparky has normal liver function I anticipate that you may see no real ill effects at all from him eating your medication if he ate as much as two to three tablets beyond sedation and incoordination.
If he ate the high end you might see signs of drooling, nausea, sedation, or paradoxical excitement, and poor coordination but no long term problems can be anticipated.
If he ate several then he may become sedate enough that his breathing is depressed or he may even become mentally unaware (comatose). If those occur he should be admitted to a 24 hour care facility and placed on fluids.
If he simply seems uncoordinated then I would confine him so he cannot fall and hurt himself and he should be much improved in 24 hours.
Please let me know if you have any further questions.
Please let me know if you have any further questions.

Related Dog Veterinary Questions